Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 3, 2003, 2:20 PM MDT for Dewey County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 2:20 PM MDT (20:20 UTC)
- Expired
- May 3, 2003, 3:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Dewey County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 1891 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 032016 SVRABR SDC041-032100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 216 PM MDT SAT MAY 3 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEWEY COUNTY IN SOUTH DAKOTA * UNTIL 300 PM MDT * AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ZIEBACH COUNTY...OR ABOUT 13 MILES SOUTH OF EAGLE BUTTE...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL DEWEY COUNTY THROUGH 230 PM MDT THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4488 10115 4472 10115 4496 10067 4519 10107 $$ JCB/NDM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:20 PM MDT, 0 minutes earlier.
Area forecast discussion, May 3, 2:20 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 320 PM CDT SAT MAY 3 2003 .TONIGHT THROUGH MONDAY NIGHT... MAIN FORECAST CHALLENGE WILL BE PRECIPITATION CHANCES THROUGHOUT THIS PERIOD. THE WEAK UPPER RIDGE CURRENTLY OVER THE AREA WILL SLIDE TO THE EAST THIS EVENING AHEAD OF A TROUGH PUSHING INTO THE WESTERN HIGH PLAINS. THE SURFACE LOW ASSOCIATED WITH THIS WILL MOVE FROM EASTERN WYOMING/COLORADO TO THE WESTERN PORTIONS OF SOUTH DAKOTA AND NEBRASKA TONIGHT. THE SHOWERS AND THUNDERSTORMS CURRENTLY OVER THE AREA APPEAR TO BE ALONG THE NOSE OF A LOW LEVEL JET OVER THE CENTRAL PLAINS...WHILE MORE SHOWERS AND THUNDERSTORMS LOOK TO MOVE INTO THE AREA TONIGHT IN ASSOCIATION WITH THE SURFACE AND UPPER SYSTEM. LIS HAVE ALREADY BECOME NEGATIVE ACROSS MUCH OF THE CWA...AND THEY LOOK TO REMAIN THAT WAY ACROSS THE WEST TONIGHT ALONG WITH CAPE VALUES AROUND 700 J/KG. THE EASTERN CWA WILL SEE CONDITIONS BECOME MORE STABLE...SO EXPECT JUST SOME RAIN OVER THAT AREA BY LATE TONIGHT. THE UPPER LOW CLOSES OFF OVER SOUTH DAKOTA/NEBRASKA ON SUNDAY...WITH THE INVERTED TROUGH ASSOCIATED WITH THE SURFACE LOW BECOMING THE FOCUS FOR A CONTINUING CHANCE OF THUNDERSTORMS ACROSS THE SOUTHWESTERN CWA. LIS ALSO REMAIN NEGATIVE IN THAT AREA...WITH CAPES APPROACHING 1100 J/KG DURING THE AFTERNOON. BY SUNDAY NIGHT...THE ENTIRE CWA BECOMES MORE STABLE AS THE UPPER AND SURFACE LOWS BEGIN TO PUSH EAST OF THE REGION...WITH JUST MORE OF AN OVERRUNNING/WRAP AROUND RAIN EVENT THEN EXPECTED. THE SYSTEM LOOKS TO MOVE SLOW ENOUGH THAT THE RAIN WILL CONTINUE INTO MONDAY...WITH JUST SOME LINGERING AREAS OF RAIN STILL OCCURRING MONDAY NIGHT. TEMPERATURES WILL REMAIN COOL AS AN ABUNDANCE OF CLOUD COVER MOVES INTO THE REGION...AS WELL AS THE PRECIPITATION...AND H85 TEMPS FALL INTO THE SINGLE DIGITS BY LATE MONDAY NIGHT...THEN CONTINUE TO FALL THROUGH TUESDAY MORNING. .EXTENDED...TUESDAY THROUGH FRIDAY AS LOW PRESSURE SHOVES OFF TO THE EAST...A WEAK AREA OF HIGH PRESSURE BUILDS INTO THE NRN PLAINS TUESDAY. FOR THE REMAINDER OF THE EXT...WILL HAVE A TROUGH RESIDE OVER THE WRN CONUS. THIS WILL KEEP THE NRN PLAINS UNDER A SW FLOW ALOFT...WITH A SERIES OF S/WVS PUSHING THROUGH THE AREA WED THROUGH FRI. THE FIRST WAVE MOVES THROUGH WED...WITH THE POSSIBILITY OF PRECIP. MDLS SOUNDING SHOW A WELL-MOISTENED COLUMN...BUT BEST LIFT LOOKS TO REMAIN OUT WEST. WILL THUS GO WITH SOME CLOUDS FOR NOW. ON THU...A STRONGER WAVE MOVES OVER THE REGION...WITH THE SFC LOW CENTERED OVER WRN KS/ERN CO. WILL GET SOUTHERLY FLOW AHEAD OF THE SYSTEM WITH SOME WAA. MDL SOUNDINGS SHOWING SOME INSTABILITY FOR THU AFTERNOON INTO THE OVERNIGHT...SO HAVE ADDED -TRW TO THOSE TIME PERIODS. AS FOR FRI...STILL LOOKS FOR CHANCE OF SHOWERS FRI NIGHT WITH NEXT WAVE PUSHING INTO THE REGION. HAVE LEFT TEMPS CLOSE TO PREVIOUS FCST...WITH THE EXCEPTION OF WARMING THE MAX TEMPS FOR THU AND FRI WITH THE SOUTHERLY FLOW. .ABR...NONE. PARKIN/MARSILI
Hazardous weather outlook, May 3, 4:26 AM MDT, 9 hours 54 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 526 AM CDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING LOW PRESSURE SYSTEM WILL CAUSE THUNDERSTORMS AND RAIN SHOWERS TODAY AND TONIGHT. THESE STORMS WILL LIKELY PRODUCE STRONG WINDS...BRIEF HEAVY RAIN...AND SMALL HAIL. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS A SLIGHT CHANCE THAT ONE OF THESE STORMS COULD BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:16 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 44 min |
| May 3, 2:58 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 62 min |
| May 3, 3:59 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 61 min |
| May 3, 4:32 PM MDT | Severe Thunderstorm Warning | ABR | Stanley | 28 min |
| May 3, 5:02 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 43 min |
| May 3, 5:43 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 47 min |
| May 3, 5:47 PM MDT | Flash Flood Warning | ABR | Dewey | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.